High Wind, Davis / Apache Mountains Area
- When
- January 7, 6:50 PM CST to 7:20 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWSS
An upper level trough passed north of the Guadalupe and Davis Mountains of Texas. The mid level jet, associated with this trough, resulted in high winds near the higher terrain of the mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough passed north of the Guadalupe and Davis Mountains of Texas. The mid level jet, associated with this trough, resulted in high winds near the higher terrain of the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 7, 5:42 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CST WED JAN 7 2009
.DISCUSSION...
00Z AVIATION FORECAST DETAILS INCLUDED BELOW.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. GUSTY WESTERLY
WINDS MAY PERSIST FOR ANOTHER HOUR OR SO BEFORE BECOMING LIGHT
AFTER 07/01Z. BAND OF BROKEN HIGH CLOUDINESS WILL STREAM ACROSS
THE REGION THIS EVENING...BEFORE SCATTERING OUT LATE TONIGHT.
LIGHT W/NW WINDS WILL PERSIST THROUGH THURSDAY MORNING...BEFORE
BECOMING SW AROUND 10 KNOTS THURSDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 251 PM CST WED JAN 7 2009/
DISCUSSION...
PASSING OF UPPER TROUGH YESTERDAY HAS RESULTED IN WESTERLY LOW-MID
LEVEL FLOW TO NORTHWESTERLY UPPER LEVEL FLOW ON THE EAST SIDE OF A
LONGWAVE RIDGE AXIS CENTERED ROUGHLY FROM SOUTHERN CALIFORNIA TO
IDAHO. WITH DOWNSLOPE WINDS FROM H85-H70 THROUGH MOST OF TODAY AND
MOSTLY CLEAR SKIES...TEMPERATURES HAVE REMAINED ABOUT 10 DEGREES
WARMER THAN NORMAL. THIS TREND WILL CONTINUE RESULTING IN A
LEE SIDE SFC TROUGH DEVELOPING TODAY AND TOMORROW. THE NEXT
SHORTWAVE TROUGH...CURRENTLY LOCATED OFF THE NORTHWEST PACIFIC
COAST...WILL BEGIN TO BREAK DOWN THE RIDGE TOMORROW AS COLD AIR
ADVECTION INCREASES ALONG THE WEST COAST AND ADVANCES EASTWARD.
ANOTHER VORT MAX DEVELOPING OVER THE NORTHERN PLAINS...AGREED UPON
BY ALL GUIDANCE...WILL AID IN SENDING A QUICK MOVING COLD FRONT
THROUGH THE CWA BY FRIDAY EVENING. RUNS ARE NOW FASTER WITH THIS
FEATURE...AND WITH NO CUT OFF LOW BEING FORECAST NOW BY ANY
GUIDANCE...WILL GO WITH THE FASTER TREND. H85 TEMPS ON SATURDAY
SHOULD RESULT IN HIGHS FROM THE UPPER 40/S TO LOW 50/S WEST OF THE
PECOS RIVER VALLEY TO THE LOW TO MID 40/S FROM THE EASTERN PERMIAN
BASIN TO SOUTHEAST NEW MEXICO PLAINS RESPECTIVELY. MEX GUIDANCE
ALSO SHOWS ABOUT THE SAME.
TWO THINGS TO WATCH ON FRIDAY AS PRESSURE GRADIENT TIGHTENS IN
RESPONSE TO DEEPENING SFC LOW AHEAD OF MID-UPPER SHORTWAVE
TROUGH...HIGH WINDS IN THE GUADALUPE MOUNTAINS AND CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE MAJORITY OF THE CWA. FIRE WEATHER
APPEARS TO BE THE MAIN CONCERN HERE AS UNIDIRECTIONAL WEST WINDS
THROUGH MOST THE COLUMN...BEFORE THE ARRIVAL OF THE COLD
FRONT...WILL RAPIDLY DRY THE BOUNDARY LAYER AND RESULT IN VERY WARM
TEMPERATURES ONCE AGAIN DUE TO DOWNSLOPE. QUESTION IS WHETHER OR
NOT WIND SPEEDS WILL REACH AND MAINTAIN CRITERIA LEVEL DURING THIS
TIME. ALTHOUGH GUIDANCE DOES NOT APPEAR LIKE THE SFC FLOW WILL BE
HIGH ENOUGH AT MOST LOCATIONS RIGHT NOW...LEE LOWS ARE SOMETIMES
UNDERESTIMATED AND ANY ENHANCED SURFACE PRESSURE FALLS WILL RESULT
IN A STRONGER GRADIENT. AS FAR AS HIGH WINDS IN THE GUADALUPE
MOUNTAINS...DID NOT FEEL CONFIDENT ENOUGH TO ISSUE WARNING QUITE
YET. CROSS SECTION NEAR LEE OF GDP DOES SHOW DECENT SUBSIDENCE IN
LEE...BUT MID LEVEL WINDS MAY BE A LITTLE TOO WEAK. HOWEVER...FIRE
WEATHER WILL REMAIN A CONCERN IN THE HIGHER TERRAIN OF BOTH THE
DAVIS AND GUADALUPE MOUNTAINS.
LATE IN THE PERIOD...MODELS BEGIN TO DIVERGE AROUND WEDNESDAY AS THE
ECMWF/DGEX SEND AN ARCTIC AIR MASS THROUGH THE PLAINS AND INTO OUR
CWA AROUND WEDNESDAY. OVERALL...NEXT COUPLE OF DAYS WILL BE
SEASONABLY WARM AND NICE...BUT ALSO VERY DRY. ANY PRECIP CHANCES
LOOK EXTREMELY LOW AT THIS TIME FOR THE NEXT SEVERAL DAYS.
FIRE WEATHER...
EXPECTING ONLY LOCAL RED FLAG CONDITIONS THE REMAINDER OF THE
AFTERNOON AS WINDS AND RH/S ARE HAVING A HARD TIME LINING UP IN MOST
AREAS. WILL CONTINUE TO MENTION THIS IN THE FIRE WEATHER FORECAST
AND THE HAZARDOUS WEATHER OUTLOOK. CONDITIONS SHOULD IMPROVE BY
SUNSET.
MAIN FOCUS IS FRIDAY AS A MID LEVEL TROUGH ACROSS THE ROCKIES IS
FORECAST TO DEVELOP A SURFACE LOW ACROSS THE SOUTHERN PLAINS. RECORD
OR NEAR RECORD HIGH TEMPERATURES COMBINED WITH VERY DRY WESTERLY
DOWNSLOPE FLOW SHOULD YIELD RH/S WELL BELOW 15 PERCENT FOR A
SIGNIFICANT PORTION OF THE FORECAST AREA. THE SURFACE GRADIENT IS
NOT ANTICIPATED TO BE OVERLY IMPRESSIVE AT THIS TIME...BUT DEEP
MIXING OF STRONG WINDS ALOFT WILL DEFINITELY COMPENSATE. WILL
HOIST A FIRE WEATHER WATCH FOR THE GUADALUPE MOUNTAINS BELOW 6000
FEET...THE HIGHWAY 54 CORRIDOR AND THE DAVIS MOUNTAINS FOR NOW
FRIDAY AFTERNOON. MORE AREAS MAY NEED TO BE ADDED AS NEW FORECAST
DATA BECOMES AVAILABLE CLOSER TO THE FRIDAY TIME PERIOD AND
CONFIDENCE INCREASES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ.
HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...FIRE WEATHER WATCH FRIDAY AFTERNOON FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1251 PM CST WED JAN 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081300- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1251 PM CST WED JAN 7 2009 /1151 AM MST WED JAN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER CONDITIONS MAY APPROACH CRITICAL LEVELS LATE THIS AFTERNOON AS LOW RELATIVE HUMIDITY COMBINES WITH INCREASING WESTERLY WINDS. THE AREAS OF CONCERN INCLUDE THE TRANS PECOS AND THE WESTERN PERMIAN BASIN. ALL EFFORTS SHOULD BE MADE TO AVOID ANY ACCIDENTAL FIRE STARTS IN THESE AREAS. CONDITIONS SHOULD IMPROVE BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FIRE WEATHER CONDITIONS MAY APPROACH CRITICAL LEVELS AGAIN ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS ON FRIDAY...ESPECIALLY ACROSS THE TRANS PECOS OF WEST TEXAS WHERE NEAR RECORD OR RECORD HIGH TEMPERATURES AND DRY AIR WILL SUPPORT VERY LOW RH/S WITH INCREASING WIND SPEEDS. STRONG WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS LATE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151998.